Alert archive / Washington / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Spokane, WA

June 27, 1996Ferry County, Lincoln County, Stevens County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 27, 1996, 4:36 PM PDT for Ferry County, Lincoln County, Stevens County, Washington. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1996, 4:36 PM PDT (23:36 UTC)
Expired
Jun 27, 1996, 5:45 PM PDT
In force
69 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Ferry County, WA, Lincoln County, WA, Stevens County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1996-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1996-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 272340
FFWGEG
WAC019-043-065-280045-
 
BULLETIN - IMMEDIATE BROADCAST REQ
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
436 PM PDT THU JUN 27 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST WASHINGTON
 
   ...SOUTHERN FERRY COUNTY...NORTHERN LINCOLN COUNTY
   ...SOUTHERN STEVENS COUNTY
 
STRONG THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER SOUTHERN
FERRY...NORTHERN LINCOLN AND SOUTHERN STEVENS COUNTIES WILL MOVE SLOWLY
EAST BETWEEN 445 PM AND 545 PM AND PRODUCE LOCALLY HEAVY RAINFALL AND AR
SOF FLASH FLOODING. SMALL HAIL IS ALSO BEING REPORTED WITH THESE STORMS.
 
DO NOT DRIV(E YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:04 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 1:04 PM PDT, 3 hours 32 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
100 PM PDT THU JUN 27 1996

URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH THE EVENING FOR EASTERN
WA AND FLASH FLOOD WATCH FOR THE PANHANDLE UNTIL MIDNIGHT.

SEVERAL REPORTS OF HEAVY RAIN...1 1/4 INCH IN 3 HOURS IN ONE AREA OF
SPOKANE... .78 INCH IN 20 MINUTES IN HILLYARD.  CONSIDERABLE AREAS OF
LOCAL FLOODING...ESPECIALLY STREETS...REPORTED. THUNDER AND
LIGHTNIGHT REPORTS FROM NORTHERN IDAHO.  FORECASTS GENERALLY ON TRACK
AT THIS TIME.  LOOKING AT RADAR...SATELLITE PICTURES EXPECT INCLEMENT
WEATHER TO MOVE OVER ERN WA BY LATE TODAY AND THROUGH PANHANDLE
TONIGHT.  NGM...ETA...AVN IN GOOD AGREEMENT ON H5 HEIGHTS WITH WEAK
RIDGE FOR FRI.  ETA KEEPS A LITTLE STRONGER PVA IN OVR AREA AND THIS
FITS THINKING OF SHOWERS MOVG THROUGH EASTERN PANHANDLE AFTER
MIDNIGHT.  H8 RH KEEPS MORE MOISTURE OVR AREA THAN H7 AND H5 BUT
DRIER WLYS WITH RIDGE SHOULD DAMPEN SLY MOIST FLO. CLD COVER AND RAIN
HOLDING MAX TEMPS DOWN 10 TO 12 DEGREES FROM YDA HIGHS...LUCKY TO HIT
LOW 60S.   URBAN AND SML STREAM FLOOD STATEMENT TO CONTINUE TO 8 PM.

HAMMER

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT .TO CHANGE...
...PLEASE SEE SEACCFSEA...

GEG UU 052/069 045/073 047 300
COE UU 050/068 042/072 042 610

In the hours before

Special weather statement, Jun 27, 11:05 AM PDT, 5 hours 31 minutes before
IDZ009-WAZ006-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1101 AM PDT THU JUN 27 1996

CONDITIONS CONTINUE TO BE RIPE FOR STRONG THUNDERSHOWERS AND HEAVY RAIN
SHOWERS OVER NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE THIS AFTERNOON
AND EVENING. A SMALL STREAM AND URBAN FLOOD ADVISIORY REMAINS IN EFFECT
FOR NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE UNTIL 8 PM TONIGHT.
FLASH FLOOD WATCHES REMAIN IN EFFECT FOR TODAY AND TONIGHT FOR MUCH OF
THE REGION.

AT 11 AM PDT NUMEROUS SHOWERS AND THUNDERSTORMS WERE BEING DETECTED BY T
SPOKANE WSR-88D RADAR OVER MUCH OF NORTHEAST WASHINGTON AND THE IDAHO
PANHANDLE. THE STRONGEST STORMS AT THIS TIME WERE LOCATED IN EXTREME
EAST NEZ PERCE AND LEWIS COUNTIES IN IDAHO. THEY WERE MOVING TO THE
NORTHEAST AT ABOUT 20 MPH AND INTO CLEARWATER COUNTY. THESE STORMS WERE
LIKELY PRODUCING HEAVY RAINFALL AND SMALL HAIL WITH GUSTY WINDS.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MUCH OF NORTHEAST
WASHINGTON AND THE IDAHO PANHANDLE THIS AFTERNOON. SOME OF THEM WILL
PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL WITH WIND GUST TO NEAR 40
MPH.

HEAVY RAIN WAS ALREADY REPORTED IN THE SPOKANE VICINITY THIS MORNING.
IN THE SOUTH PART OF THE TOWN RAINFALL NEAR 1.25 INCHES WAS RECORDED.
NORTHEAST OF SPOKANE NEAR HILLYARD AND MEAD .60 TO .78 OF AN INCH OF
RAIN WAS REPORTED IN 20 MINUTES WITH CONSIDERABLE STREET FLOODING IN
MANY AREAS OF SPOKANE AND NORTH AND EAST SPOKANE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.
>

&
Special weather statement, Jun 27, 2:42 PM PDT, 1 hour 54 minutes before
IDZ009-WAZ006-272345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
239 PM PDT THU JUN 27 1996

MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY HAD DECREASED OVER
NORTHEAST WASHINGTON AND NORTH IDAHO AS OF 230 PM PDT THIS AFTERNOON.
HOWEVER...SOME THUNDERSTORMS ARE DEVELOPING AND WILL MOVE THROUGH
NORTHERN GRANT...WESTERN LINCOLN AND SOUTHERN FERRY COUNTY AS SUNSHINE
TRIGGERS ACTIVITY IN THIS AREA. IN ADDITION SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED OVER MUCH OF EASTERN WASHINGTON AND THE
IDAHO PANHANDLE WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY AND FLASH
FLOOD WATCH STILL VALID FOR THE PANHANDLE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER `COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.
Special weather statement, Jun 27, 3:25 PM PDT, 1 hour 11 minutes before
WAZ006-009-280030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
323 PM PDT THU JUN 27 1996

AT 315 PM PDT WSR-88D WEATHER RADAR INDICATED STRONG THUNDERSHOWERS
DEVELOPING OVER NORTHEAST GRANT COUNTY...SOUTHERN FERRY COUNTY AND
WESTERN LINCOLN COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AND
WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS
TO NEAR 45 MPH.

THE STORMS WILL MOVE THROUGH NORTHWEST LINCOLN AND SOUTHERN FERRY COUNTY
BETWEEN 330 AND 500 PM PDT. OBSERVERS NEAR COULEE DAM REPORT NEAR 2.0
INCHES OF RAIN DURING THE PAST 1 TO 2 HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:36 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln69 min

Nearby

Flash Flood Warnings in Washington, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.